Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 151, NWS Huntsville, AL

June 5, 2011Colbert County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 5, 2011, 1:44 PM CDT for Colbert County, Alabama. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2011, 1:44 PM CDT (18:44 UTC)
Expired
Jun 5, 2011, 2:18 PM CDT
In force
34 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 1:45 PM CDTTSTM WND DMG2 Wsw Muscle Shoals, ALDRIVING RANGE BUILDING DESTROYED ON WOODWARD AVENUE.
Jun 5, 1:45 PM CDTHAIL 1Muscle Shoals, ALPENNY TO QUARTER SIZED HAIL REPORTED IN MUSCLE SHOALS.
Jun 5, 1:48 PM CDTTSTM WND DMG2 Ssw Muscle Shoals, ALA TREE WAS BLOWN DOWN ONTO A TRAILER.
Jun 5, 2:06 PM CDTTSTM WND DMG3 Sw Sheffield, ALA TREE WAS BLOWN DOWN ONTO POWERLINES ON RIVER DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS54 KHUN 051844
SVRHUN
ALC033-051930-
/O.NEW.KHUN.SV.W.0151.110605T1844Z-110605T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
144 PM CDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...

* UNTIL 230 PM CDT

* AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MUSCLE SHOALS...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORD CITY...
  COLBERT HEIGHTS...
  SPRING VALLEY...LEIGHTON...
  WHITEOAK...LA GRANGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3470 8744 3470 8745 3466 8744 3465 8748
      3463 8748 3461 8751 3458 8751 3457 8753
      3457 8772 3474 8778 3481 8762 3482 8752
TIME...MOT...LOC 1844Z 330DEG 8KT 3475 8764

$$

RSB
1 follow-up statement
021 
WWUS54 KHUN 051918
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CDT SUN JUN 5 2011

ALC033-051928-
/O.CAN.KHUN.SV.W.0151.000000T0000Z-110605T1930Z/
COLBERT AL-
218 PM CDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLBERT COUNTY IS
CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3470 8744 3470 8745 3466 8744 3465 8748
      3463 8748 3461 8751 3458 8751 3457 8753
      3457 8772 3474 8778 3481 8762 3482 8752
TIME...MOT...LOC 1918Z 330DEG 8KT 3468 8759

$$

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:23 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 5, 1:23 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT SUN JUN 5 2011

.DISCUSSION...ANOTHER VERY WARM DAY IN PROGRESS ACROSS THE REGION WITH
TEMPS ALREADY IN THE LOW/MID 90S AREAWIDE AS OF 1800 UTC. DWPTS WERE
RUNNING IN THE MID 60S TO NEAR 70F WITH HEAT INDICES APPROACHING ADVY
CRITERIA ACROSS NW AL. CURRENT HEAT ADVY RUNS UNTIL 0000 UTC FOR THE
NW...AND SEE NO REASON TO ADJUST ATTM. THE COMBINATION OF
HEAT/HUMIDITY HAS ALSO YIELDED A VERY UNSTABLE ATMOSPHERE THIS AFTN
WITH CAPE VALUES AOA 3 KJ/KG.

WATER VAPOR IMAGERY AND PROFILER DATA SHOWS A WEAK BUT DEFINED
SHORTWAVE SLIDING ACROSS THE NWRN PERIPHERY OF THE UPPER RIDGE ACROSS
WRN KY/SRN IL. THIS FEATURE WILL CONTINUE TO SLIDE S/SE WITH
TIME. REGIONAL RADARS SHOWED A CONVECTIVE COMPLEX PUSHING INTO FAR
NRN TN. ADDITIONAL CELLS WERE ALSO DEVELOPING ALONG THE ASSOCIATED
OUTFLOW NORTH OF THE I-40 CORRIDOR. CLOSER TO HOME...ISOLD CELLS HAVE
DEVELOPED WITH PEAK HEATING ACROSS THE SHOALS.

AS THE SHORTWAVE CONTINUES TO SLIDE SOUTHEAST...EXPECT ADDITIONAL
CONVECTIVE DEVELOPMENT THROUGH THE REMAINDER OF THE AFTN AND INTO
EARLY EVENING. COMBINATION OF VERY DRY MID LEVELS AND STEEP LOW LEVEL
LAPSE RATES WILL BRING THE THREAT FOR GUSTY MICROBURST WINDS WITH ANY
CELLS THAT DO DEVELOP.

OVER THE NEXT TWO DAYS...THE RIDGE WILL AMPLIFY SLIGHTLY AND SLIDE
OVERHEAD. THUS...THE OVERALL RAIN POTENTIAL LOOKS FAIRLY LOW FOR THE
MON-TUE TIME FRAME. TEMPS WILL ALSO CONTINUE TO RUN QUITE WARM AND
WE'LL ONCE AGAIN BE FLIRTING WITH ADVY CRITERIA...ESPECIALLY WEST OF
I-65. HAVE TRENDED ABOVE SHORT RANGE MOS GUIDANCE AND MORE TOWARD
PERSISTENCE OVERALL FOR TEMPS.

AS WE LOOK TOWARD THE EXTENDED...SOME SLIGHT CHANGES OF NOTE ARE IN
THE OFFING. THE GFS IS TRENDING TOWARD DEVELOPING A WEAKNESS IN THE
U/L RIDGE (TROPICAL FEATURE?) ACROSS THE SERN US BY MIDWEEK. THIS
FEATURE...AND ASSOCIATED SHEAR AXIS...WILL INCREASE RAIN CHANCES
(PARTICULARLY IN THE THU/FRI TIME FRAME) WITH ENHANCED MOISTURE/MASS
CONVERGENCE. THE ECMWF/GEM SOLNS DO NOT PICK UP ON THIS FEATURE QUITE
AS WELL...SO HAVE ONLY INCREASED POPS SLIGHTLY ATTM GIVEN THE
UNCERTAINTY. OTRW...CONTINUED TO TREND ABOVE ENSEMBLE TEMPS AND MORE
TOWARD (OR EVEN A BIT ABOVE) OPNL NUMBERS. EXPECT TEMPS TO CONTINUE
TO RUN 8-10 DEGREES ABOVE NORMAL THROUGH LATE WEEK...THOUGH CLOUD
COVER WILL BE THE DECIDING FACTOR IN THE 4-7 DAY PERIOD.

&&

.AVIATION...BORDERLINE VFR/MVFR CONDITIONS DUE TO HAZE WILL CONTINUE
THIS AFTERNOON ACROSS THE REGION. STRONG DAYTIME HEATING AND
INSTABILITY WILL RESULT IN ISOLATED TO WIDELY SCATTERED CONVECTION
THROUGH THE EARLY EVENING. THE STRONGER OF THIS CONVECTION WILL BE
CAPABLE OF PRODUCING WIND GUSTS...SOME IN EXCESS OF 50 KT AND LOCALLY
HEAVY RAINFALL WHICH WILL PRODUCE BRIEF IFR OR LOWER CONDITIONS. THE
CONVECTION SHOULD END BY 01Z...HOWEVER WIDESPREAD MVFR VISIBILITY
REDUCTIONS FROM HAZE IS EXPECTED. LOWER VISIBILITIES FROM DENSER
HAZE/FOG IS EXPECTED...ESPECIALLY AT KMSL DURING THE LATE NIGHT.
CONDITIONS SHOULD IMPROVE TO MVFR BY THE MID/LATE MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  97  70  98  70 /  20   0   0  10  10
SHOALS        70  98  70  98  70 /  20   0   0  10  10
VINEMONT      68  95  69  93  70 /  20   0   0  10  10
FAYETTEVILLE  70  94  67  95  68 /  20  10   0  10  10
ALBERTVILLE   67  95  70  94  68 /  20   0   0  10  10
FORT PAYNE    66  94  65  93  66 /  20  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.

TN...NONE.
&&

15/CBD
Hazardous weather outlook, Jun 5, 11:36 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CDT SUN JUN 5 2011

ALZ001>010-016-TNZ076-096-097-060000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1136 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RISE TO OR JUST ABOVE 105 DEGREES ACROSS PARTS
OF NORTHWEST ALABAMA. THIS WILL ELEVATE THE THREAT FOR HEAT RELATED
ILLNESSES. THOSE PERFORMING OUTDOOR ACTIVITIES SHOULD TAKE IT EASY...
DRINK PLENTY OF WATER AND REMAIN AWARE OF THE DANGERS OF HEAT
PRODUCED AILMENTS. A HEAT ADVISORY IS IN EFFECT FOR NORTHWEST ALABAMA
THROUGH 7 PM THIS EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE AS WELL...ESPECIALLY ACROSS
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE ALONG THE CUMBERLAND
PLATEAU. GUSTY OUTFLOW WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH
AFTERNOON HIGH TEMPERATURES APPROACHING UPPER 90S AND HEAT INDEX
VALUES HOVERING IN THE LOW 100S IN SOME LOCATIONS. DUE TO THE
PROLONGED PERIOD OF HOT AND HUMID CONDITIONS ACROSS THE TENNESSEE
VALLEY...AN INCREASED RISK FOR HEAT RELATED ILLNESSES WILL CONTINUE
THIS WEEK.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK.
GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Jun 5, 1:30 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT SUN JUN 5 2011

ALZ003-051900-
FRANKLIN-
130 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 200 PM
CDT...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRUCE PINE...OR 9 MILES SOUTHEAST OF
RUSSELLVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
 RURAL SOUTHEAST FRANKLIN COUNTY...EAST OF SPRUCE PINE AND PHIL
 CAMPBELL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3431 8771 3439 8779 3451 8763 3444 8753
      3443 8753 3431 8754 3431 8764
TIME...MOT...LOC 1829Z 317DEG 10KT 3439 8764

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:18 AM CDTHeat AdvisoryHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Jun 5, 1:18 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence27 min
Jun 5, 1:30 PM CDTSpecial Weather StatementHUNFranklin30 min
Jun 5, 1:47 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone43 min
Jun 5, 2:31 PM CDTSpecial Weather StatementHUNFranklin29 min
Jun 5, 2:41 PM CDTSpecial Weather StatementHUNLawrence49 min
Jun 5, 3:05 PM CDTSpecial Weather StatementHUNFranklin25 min
Jun 5, 3:12 PM CDTSevere Thunderstorm WarningHUNFranklin33 min
Jun 5, 3:47 PM CDTSpecial Weather StatementHUNFranklin28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.